Please confirm that an ethics committee approval has been applied for or granted: Not relevant (see information at the bottom of this page)
Background and Aims Perioperative hypersensitivity reactions (PHR) are of great concern to anesthesiologists daily. During a procedure, several agents are administered sequentially in any anesthesia, which can trigger allergic reactions of lesser or greater severity. Otherwise, anaphylaxis is a severe, life-threatening, systemic allergic reaction that occurs rapidly after exposure to a sensitizing agent.
Results Case report: 56 years-old female, ASA P1, without any known allergies, was admitted to right eye trabeculectomy. Sedation was performed with midazolam and fentanyl to perform the peribulbar block of the eye under adequate asepsis, with injection of 5 ml of 1% ropivacaine and 300 UI of hyaluronidase, with Nicoll Scale, equal to 8, four-quadrant akinesia. After 3 hours, the patient presented slight edema in periorbital tissue, with spontaneous regression of the condition. After 5 days, the patient returned to the clinic to perform the same surgery the eye due procedure failure. After a few minutes from the blockade, the patient presented an important periorbital cold edema, associated with nauseas and urticaria, and the diagnostic hypothesis of PHR class II of Ring & Messmer Scale was suggested. The treatment was immediately performed with aliquots of 20mcg of adrenaline, 250 mg of hydrocortisone and clinical support, that led to regression of the symptoms.
Discussion Recently, a new consensus was released about the nomenclature of perioperative hypersensitivity, since some terms are not used anymore. Besides that, the variability of symptoms challenges the anesthesiologist in care of the patient, that can be able to diagnose and treat any suspected perioperative allergic reactions.